Advanced search
1 file | 451.44 KB Add to list

The dimension growth conjecture, polynomial in the degree and without logarithmic factors

(2020) ALGEBRA & NUMBER THEORY. 14(8). p.2261-2294
Author
Organization
Abstract
We address Heath-Brown's and Serre's dimension growth conjecture (proved by Salberger), when the degree d grows. Recall that Salberger's dimension growth results give bounds of the form OX,ε(BdimX+ε) for the number of rational points of height at most B on any integral subvariety X of PnQ of degree d≥2, where one can write Od,n,ε instead of OX,ε as soon as d≥4. Our main contribution is to remove the factor Bε as soon as d≥5, without introducing a factor logB, while moreover obtaining polynomial dependence on d of the implied constant. Working polynomially in d allows us to give a self-contained and slightly simplified treatment of dimension growth for degree d≥16, while in the range 5≤d≤15 we invoke results by Browning, Heath-Brown and Salberger. Along the way we improve the well-known bounds due to Bombieri and Pila on the number of integral points of bounded height on affine curves and those by Walsh on the number of rational points of bounded height on projective curves. The former improvement leads to a slight sharpening of a recent estimate due to Bhargava, Shankar, Taniguchi, Thorne, Tsimerman and Zhao on the size of the 2-torsion subgroup of the class group of a degree d number field. Our treatment builds on recent work by Salberger which brings in many primes in Heath-Brown's variant of the determinant method, and on recent work by Walsh and Ellenberg--Venkatesh, who bring in the size of the defining polynomial. We also obtain lower bounds showing that one cannot do better than polynomial dependence on d.
Keywords
dimension growth conjecture, rational points of bounded height, COUNTING RATIONAL-POINTS, INTEGRAL POINTS, IRREDUCIBILITY, DENSITY, NUMBER, BOUNDS

Downloads

  • dimensiongrowth.pdf
    • full text (Accepted manuscript)
    • |
    • open access
    • |
    • PDF
    • |
    • 451.44 KB

Citation

Please use this url to cite or link to this publication:

MLA
Castryck, Wouter, et al. “The Dimension Growth Conjecture, Polynomial in the Degree and without Logarithmic Factors.” ALGEBRA & NUMBER THEORY, vol. 14, no. 8, 2020, pp. 2261–94, doi:10.2140/ant.2020.14.2261.
APA
Castryck, W., Cluckers, R., Dittmann, P., & Nguyen, K. H. (2020). The dimension growth conjecture, polynomial in the degree and without logarithmic factors. ALGEBRA & NUMBER THEORY, 14(8), 2261–2294. https://doi.org/10.2140/ant.2020.14.2261
Chicago author-date
Castryck, Wouter, Raf Cluckers, Philip Dittmann, and Kien Huu Nguyen. 2020. “The Dimension Growth Conjecture, Polynomial in the Degree and without Logarithmic Factors.” ALGEBRA & NUMBER THEORY 14 (8): 2261–94. https://doi.org/10.2140/ant.2020.14.2261.
Chicago author-date (all authors)
Castryck, Wouter, Raf Cluckers, Philip Dittmann, and Kien Huu Nguyen. 2020. “The Dimension Growth Conjecture, Polynomial in the Degree and without Logarithmic Factors.” ALGEBRA & NUMBER THEORY 14 (8): 2261–2294. doi:10.2140/ant.2020.14.2261.
Vancouver
1.
Castryck W, Cluckers R, Dittmann P, Nguyen KH. The dimension growth conjecture, polynomial in the degree and without logarithmic factors. ALGEBRA & NUMBER THEORY. 2020;14(8):2261–94.
IEEE
[1]
W. Castryck, R. Cluckers, P. Dittmann, and K. H. Nguyen, “The dimension growth conjecture, polynomial in the degree and without logarithmic factors,” ALGEBRA & NUMBER THEORY, vol. 14, no. 8, pp. 2261–2294, 2020.
@article{8665544,
  abstract     = {We address Heath-Brown's and Serre's dimension growth conjecture (proved by Salberger), when the degree d grows. Recall that Salberger's dimension growth results give bounds of the form OX,ε(BdimX+ε) for the number of rational points of height at most B on any integral subvariety X of PnQ of degree d≥2, where one can write Od,n,ε instead of OX,ε as soon as d≥4. Our main contribution is to remove the factor Bε as soon as d≥5, without introducing a factor logB, while moreover obtaining polynomial dependence on d of the implied constant. Working polynomially in d allows us to give a self-contained and slightly simplified treatment of dimension growth for degree d≥16, while in the range 5≤d≤15 we invoke results by Browning, Heath-Brown and Salberger. Along the way we improve the well-known bounds due to Bombieri and Pila on the number of integral points of bounded height on affine curves and those by Walsh on the number of rational points of bounded height on projective curves. The former improvement leads to a slight sharpening of a recent estimate due to Bhargava, Shankar, Taniguchi, Thorne, Tsimerman and Zhao on the size of the 2-torsion subgroup of the class group of a degree d number field. Our treatment builds on recent work by Salberger which brings in many primes in Heath-Brown's variant of the determinant method, and on recent work by Walsh and Ellenberg--Venkatesh, who bring in the size of the defining polynomial. We also obtain lower bounds showing that one cannot do better than polynomial dependence on d.},
  author       = {Castryck, Wouter and Cluckers, Raf and Dittmann, Philip and Nguyen, Kien Huu},
  issn         = {1937-0652},
  journal      = {ALGEBRA & NUMBER THEORY},
  keywords     = {dimension growth conjecture,rational points of bounded height,COUNTING RATIONAL-POINTS,INTEGRAL POINTS,IRREDUCIBILITY,DENSITY,NUMBER,BOUNDS},
  language     = {eng},
  number       = {8},
  pages        = {2261--2294},
  title        = {The dimension growth conjecture, polynomial in the degree and without logarithmic factors},
  url          = {http://dx.doi.org/10.2140/ant.2020.14.2261},
  volume       = {14},
  year         = {2020},
}

Altmetric
View in Altmetric
Web of Science
Times cited: